High Wind, Owens Valley
- When
- January 11, 3:42 PM PST to 11:42 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Mesonet
The high winds occurred 5 miles NW of Independence.
A strong cold front brought downslope winds in the lee of the Sierra Nevada mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A strong cold front brought downslope winds in the lee of the Sierra Nevada mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 11, 2:10 PM PST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PST SAT JAN 11 2014
.SYNOPSIS...A WEAK STORM MOVING ACROSS NORTHERN NEVADA WILL BRING A
SLIGHT CHANCE OF SHOWERS TO THE SIERRA THROUGH THIS EVENING AND TO
NORTHERN LINCOLN COUNTY TONIGHT. STRONG WEST WINDS ARE POSSIBLE
THROUGH THE EVENING ACROSS PORTIONS OF INYO COUNTY WITH LOCALLY
BREEZY NORTH WINDS DEVELOPING ACROSS MUCH OF THE AREA BY SUNDAY. DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES ARE THEN EXPECTED MONDAY
THROUGH THURSDAY AS HIGH PRESSURE BUILDS OVER CALIFORNIA.
&&
.SHORT TERM...SATELLITE AND RADAR LOOPS INDICATED LOWER CLOUDS AND
SOME LIGHT SHOWERS WORKING SOUTHEAST TOWARD THE SIERRA IN NORTHERN
INYO COUNTY AS EXPECTED. STILL LOOKS LIKE A CHANCE OF SHOWERS THERE
THIS EVENING AND ACROSS NORTHERN LINCOLN COUNTY TONIGHT AS A TROUGH
MOVES ACROSS THE PACIFIC NORTHWEST AND NORTHERN NEVADA. WINDS HAVE
BEEN INCREASING OVER PORTIONS OF INYO COUNTY BUT NO SIGNS OF HIGH
WINDS YET THAT FAR SOUTH. THE MODELS WERE INDICATING THE STRONGEST
WINDS LATER TODAY THOUGH AND THE HIGH WIND WARNING AND WIND ADVISORY
REMAIN IN EFFECT THROUGH THE EVENING. A DRY NORTHWEST FLOW WILL
DEVELOP BEHIND THE TROUGH BY EARLY SUNDAY WITH A COOL FRONT PUSHING
SOUTH AND LOCALLY BREEZY NORTH WINDS DEVELOPING BEHIND IT. THE
STRONGEST NORTH WINDS SUNDAY WILL BE DOWN THE COLORADO RIVER BUT
GUIDANCE IS INDICATING WIND SPEEDS REMAINING BELOW LAKE WIND
CRITERIA. TEMPERATURES SUNDAY WILL BE A BIT COOLER...ESPECIALLY
ACROSS THE NORTHERN PART OF THE FORECAST AREA. A RIDGE WILL BUILD
INTO CALIFORNIA MONDAY THROUGH TUESDAY LEADING TO MOSTLY CLEAR SKIES
AND A WARMING TREND. HIGH TEMPERATURES BY TUESDAY LOOK TO BE 5 TO 8
DEGREES ABOVE NORMAL. WITH THE UPPER RIDGE BUILDING INTO
CALIFORNIA...A SURFACE HIGH WILL BE IN PLACE OVER NORTHEAST NEVADA
MONDAY THROUGH TUESDAY. THIS WILL LEAD TO PERSISTENT BREEZY NORTH
WINDS DOWN THE COLORADO RIVER VALLEY. SOME OF THE MODEL GUIDANCE IS
INDICATING WIND SPEEDS AT BULLHEAD CITY AROUND 25 KNOTS AND WE WILL
NEED TO MONITOR TRENDS FOR A POSSIBLE WIND OR LAKE WIND ADVISORY
BOTH MONDAY AND TUESDAY.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...MODELS INDICATE HIGH
PRESSURE TO BE CENTERED OVER THE REGION THROUGH THE EXTENDED PERIOD
LEADING TO ABOVE NORMAL TEMPERATURES AND GENERALLY LIGHT WINDS.
THERE WILL STILL BE SOME BREEZES DOWN THE COLORADO RIVER WEDNESDAY
AND THURSDAY AS SURFACE PRESSURE GRADIENTS REMAIN TIGHT.
HOWEVER...BY THE END OF THE WEEK GRADIENTS WILL RELAX AND WINDS ARE
EXPECTED TO LIGHTEN. TEMPERATURES ARE EXPECTED TO RUN ABOUT 8
DEGREES ABOVE NORMAL...BUT WITH LIGHT WINDS AND LITTLE MIXING
TEMPERATURES IN SOME OF THE VALLEY LOCATIONS MAY BE HELD DOWN A BIT
WITH DAILY INVERSIONS.
&&
.AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS MAINLY AOA 20K FEET
THROUGH SUNDAY. LIGHT WINDS THROUGH TONIGHT. A COLD FRONT IS
FORECAST TO MOVE THROUGH THE AREA EARLY SUNDAY MORNING BETWEEN
12-14Z WHICH SHOULD BRING NORTHWEST WINDS UP TO 10 KTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG WESTERLY WINDS AT RIDGETOPS DEVELOPING THROUGH
THIS EVENING WITH MOUNTAIN WAVE ACTIVITY AND TURBULENCE
POSSIBLE...MAINLY NEAR THE SIERRA. THERE IS A CHANCE OF STRONG
DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES AND INTO THE OWENS
VALLEY THROUGH THIS EVENING. NORTHERLY WINDS WILL SPREAD ACROSS THE
AREA TONIGHT AND SUNDAY WITH LOCALLY BREEZY SURFACE WINDS 15-25 KTS
AND GUSTS 25-35 KTS. MAINLY SCT-BKN HIGH CLOUDS AOA 20 KFT THROUGH
SUNDAY. HOWEVER THERE COULD BE A FEW SHOWERS OVER FAR NORTHERN INYO
COUNTY THROUGH THIS EVENING AND FAR NORTHERN LINCOLN COUNTY TONIGHT
WITH CIGS 4-6 KFT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HIGH WIND WARNING FROM 10 AM THIS MORNING TO MIDNIGHT PST
TONIGHT FOR CAZ519.
WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT PST TONIGHT
FOR CAZ520-521.
&&
SHORT TERM/AVIATION...HARRISON
LONG TERM.............GORELOW
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 355 AM PST SAT JAN 11 2014 CAZ519>521-120700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- 355 AM PST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT HIGH DOWNSLOPE WINDS ARE POSSIBLE IN PARTS OF THE OWENS VALLEY...THE ADJACENT EASTERN SIERRA SLOPES AND ALSO THE WHITE MOUNTAINS OF INYO COUNTY THIS MORNING THROUGH THIS EVENING. THESE WINDS MAY IMPACT HIGHWAY 395 IN THE OWENS VALLEY. A HIGH WIND WARNING IS IN EFFECT FOR THE EASTERN SIERRA SLOPES AND WIND ADVISORIES ARE IN EFFECT FOR THE OWENS VALLEY AND WHITE MOUNTAINS. SEE THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ522>527-NVZ014>022-120700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 355 AM PST SAT JAN 11 2014 /455 AM MST SAT JAN 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. INCREASING NORTH WINDS WILL LEAD TO BREEZY TO LOCAL WINDY CONDITIONS ACROSS MUCH OF THE AREA ON SUNDAY. THE STRONGEST WINDS ARE EXPECTED ALONG THE COLORADO RIVER VALLEY. GUSTY NORTH WINDS WILL PERSIST BETWEEN COTTONWOOD COVE AND LAKE HAVASU MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
The high winds occurred 5 miles NW of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482935.